Reye’s Syndrome is a potentially fatal disease of childhood that typically occurs in the winter months at the end of an episode of influenza, chicken pox, or other acute viral infection. It is characterized by progressive stages of nausea and vomiting, liver dysfunction, and mental impairment that progress over hours to days and result in a range of symptoms, from irritability to confusion to deepening stages of loss of consciousness. Reye’s Syndrome is diagnosed by putting together a pattern of signs and symptoms. There is no definitive diagnostic test for the disease.
Reye’s Syndrome was first defined as a distinct condition in the early 1960s. By the 1980s, over 500 cases per year were being diagnosed in the United States. When Reye’s Syndrome was first diagnosed, there was over a 30% case-fatality rate. Early diagnosis and aggressive efforts to prevent brain damage were shown to reduce the deaths and limit the mental complications, but there is no cure for Reye’s Syndrome.
In the late 1970s and early 1980s, a series of case-control studies compared Reye’s Syndrome children with similar children who also had an acute viral infection, but did not develop the syndrome. These studies suggested that use of aspirin, then called “baby aspirin,” was strongly associated with Reye’s Syndrome, with over 90% of those children afflicted with the syndrome having recently used aspirin.
Cohort studies were not practical because they would require observing very large numbers of children who might be given or not given aspirin by their caretakers. Randomized controlled trials were neither feasible nor ethical. Fortunately, it was considered safe and acceptable to reduce or eliminate aspirin use in children because there was a widely used alternative—acetaminophen (often used as the brand name Tylenol)—that was not implicated in the studies of Reye’s Syndrome.
As early as 1980, the CDC cautioned physicians and parents about the potential dangers of aspirin. In 1982, the U.S. surgeon general issued an advisory on the danger of aspirin for use in children. By 1986, the U.S. Food and Drug Administration required a Reye’s Syndrome warning be placed on all aspirin-containing medications. These efforts were coupled with public service announcements, informational brochures, and patient education by pediatricians and other health professionals who cared for children. The use of the term “baby aspirin” was strongly discouraged.
In the early 1980s, there were over 500 cases of Reye’s Syndrome per year in the United States. In recent years, there have often been fewer than 5 per year. The success of the efforts to reduce or eliminate the use of “baby aspirin” and the subsequent dramatic reduction in the frequency of Reye’s Syndrome provided convincing evidence that aspirin was a contributory cause of the condition and its removal from use was an effective intervention.